varicose-help.comvaricose-help.com
varicose-help.comvaricose-help.com

Birth Control Pills And Varicose Veins

In certain circumstances, taking the contraceptive pill, commonly referred to as the birth control pill, can make you more likely to develop varicose veins. This is why some doctors are reluctant to prescribe birth control pills to women who already suffer from varicose veins. This doesn't mean, however, that all women who take the birth control pill are bound to develop varicose veins, nor does it mean that birth control pills are never an option for women who have the condition.

Estrogen and Varicose Veins

Women are more likely than men to get varicose veins. One reason for this is that female hormones (which fluctuate during puberty, pregnancy and at the onset of menopause) cause physical changes in the veins. The hormone estrogen, in particular, causes the walls of the veins to relax. This allows the veins to hold more blood, which puts pressure on the valves and can make the veins more prone to bulge - a characteristic varicose vein symptom. Many birth control pills contain the hormone estrogen as a method of regulating a woman's menstrual cycle and preventing her from ovulating. The estrogen in birth control pills may affect a woman's veins in exactly the same way as the estrogen her body naturally produces. Long-term use of high-dose estrogen pills has been found to alter the functioning of the circulatory valves and therefore cause or contribute to the development of varicose veins.

Can I Take The Pill?

If you already have varicose veins or they run in your family, you may have some doubts about taking birth control pills. If your varicose veins are mild and are not a symptom of a more serious condition, your doctor may agree to prescribe a low-dose estrogen pill. In this case it's up to you to decide what your priorities are. You may feel that the advantages of taking the pill outweigh the risk of varicose veins.

Deep Vein Thrombosis

In some cases, varicose veins are a symptom of a more serious problem, and some of these problems can be significantly worsened by taking the birth control pill. Deep Vein Thrombosis (DVT) is one very rare condition associated with birth control pills. Varicose veins may be a symptom of DVT.

Other symptoms include:

- swollen and/or painful legs, ankles and feet

- redness or warm skin over the affected area

- swollen or painful arms and neck

- pain in the chest

- breathlessness

- dizziness

- coughing up blood

Needless to say, if you have varicose veins and you develop any of these other symptoms, you should seek medical help immediately, regardless of whether or not you have been taking the birth control pill. DVT is a serious medical emergency.

Birth Control Alternatives

If concern about varicose veins is preventing your doctor from giving you the birth control pill, or making you reluctant to take it, there are many other contraceptive methods available to you. You should ask your doctor for a form of birth control which does not contain estrogen or other hormones which can affect the veins. Just a few examples include condoms, the diaphragm, or the IUD.